Is 100ml of Diltiazem Injection by IV given at one time an excessive amount?
I'm looking at a medication discharge summary and while the doctors orders state to give 5 MLS/HR with a bag duration of 20 HRs, I see that the nurses gave 100 MLS, it appears at one time. Is this possible?
It is not possible to determine how much diltiazem was given to this patient because we do not measure diltiazem in milliliters. Instead, the important question is how much in milligrams the member received of diltiazem. I recommend discussing this with the doctor who is taking care of the patient. Diltiazem is a medication that is used to treat high blood pressure and high heart rate due to certain arrhythmias. We use it in the hospital often slow heart rate due to a rhythm such as atrial fibrillation. The typical dose of diltiazem is anywhere between 5 and 20 mg IV at one time or perhaps 5 to 10 mg per hour if it is being given as a drip. It sounds like this patient in question was planning to get diltiazem with a drip, but the amount is not known because we don't know how many mg/ml are in the medication solution. If the nurse gave too much diltiazem, then a few different things could've happened. The first thing that might have happened is nothing. Sometimes however too much of this medication can slow the heart rate too much, or drop the blood pressure to a dangerous level. This is something I have seen happened before. Questions regarding dosing of medications should be directed to whatever doctor is taking care of the patient in the hospital. Otherwise, they can be directed to a primary care doctor.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.